Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 284, NWS State College, PA

September 27, 2007Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 27, 2007, 3:19 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2007, 3:19 PM EDT (19:19 UTC)
Expired
Sep 27, 2007, 4:15 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 2:11 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 271920
SVRCTP
PAC009-111-272015-
/O.NEW.KCTP.SV.W.0284.070927T1919Z-070927T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT THU SEP 27 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  WESTERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF BERLIN...OR 14 MILES SOUTHEAST OF SOMERSET...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO MILLS AROUND 340 PM EDT...
  CENTRAL CITY AROUND 355 PM EDT...
  BEDFORD AROUND 400 PM EDT...
  CESSNA AROUND 410 PM EDT...
  OGLETOWN AND OSTERBURG AROUND 415 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 117 AND 148...I-99 BETWEEN
MILE MARKERS 0 AND 14.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL PENNSYLVANIA.

LAT...LON 3985 7906 4024 7879 4024 7867 4032 7862
      4023 7841 3971 7858 3971 7895 3972 7908
TIME...MOT...LOC 1919Z 212DEG 20KT 3990 7885

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:49 PM EDT, 30 minutes earlier.

Area forecast discussion, Sep 27, 2:49 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT THU SEP 27 2007

.SYNOPSIS...
A COLD FRONT FROM KSYR-KERI-KMFD EARLY THIS AFTN IS PRESSING
SLOWLY SOUTHEAST AND WILL CONTINUE TO MOVE EAST TONIGHT AND FRIDAY
MORNING...AND WILL BE OFF THE EAST COAST BY FRIDAY AFTERNOON. A
LARGE HIGH PRESSURE SYSTEM WILL BUILD INTO PENNSYLVANIA THIS
WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO WRN PA IS BEING
DRIVEN BY A POTENT SHORTWAVE MOVING EAST FROM THE OHIO VALLEY.
THE MID LEVEL COOLING WITH THIS FEATURE WILL OVERRIDE SOME
ABNORMALLY WARM AND MOIST AIR OVER CENTRAL PA LATE THIS AFTN AND
EVENING. ALMOST FULL SUNSHINE IN THE SE HALF OF THE AREA HAS
ALREADY ALLOWED SOME VERY TALL CU AND A STRAY SHOWER OVER THE
POCONOS AND MID SUSQ VALLEY. EXPECT SHOWERS AND STORMS TO INCREASE
IN COVERAGE FROM W TO SE BEFORE TOO LONG.

SEVERE THUNDERSTORM WATCH 691 IS IN EFFECT UNTIL 10 PM LOCAL TIME.
MAIN THREAT WILL BE WIND WITH MUCH MORE MINOR RISKS FOR HAIL AND
TORS. ANY LINGERING SMALL-SCALE BOUNDARIES FROM OVERNIGHT
CONVECTION COULD ALLOW LLVL HELICITIES TO BE HIGHER IN SPOTS. ONLY
POTENTIALLY SUPPRESSIVE FEATURE IS THE SUBSIDENCE ON THE WRN
PERIPHERY OF THE BAROCLINIC LEAF VISIBLE OFF THE EAST COAST ATTM.
DYNAMICS SHOULD START TO OVERCOME ANY INHIBITION SOON...THOUGH.

WILL RUN WITH HIGH POPS ALL EVENING AND MENTION GUSTY WINDS IN
THUNDERSTORMS FOR MOST OF THE AREA. SOME STORMS COULD BE HEAVY
RAINERS WITH PWATS TOPPING 1.5 INCHES. LARGE AREA OF MODERATE RAIN
WILL MOVE NORTHEAST FROM OHIO INTO OUR NORTHWEST COUNTIES. WILL
MONITOR THIS FOR ANY SMALL STREAM PROBLEMS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
AREA RAINFALL AVERAGES COULD BE ON THE ORDER OF ONE INCH. WE CAN
EASILY HANDLE THAT...BUT IF IT ALL FALLS IN 20 MINUTES...IT COULD
CREATE LOCAL DRAINAGE PROBLEMS. WILL JUST MENTION HEAVY RAIN
POSSIBLE IN STORMS TONIGHT - MAINLY IN THE SOUTH.

AS THE MAIN SHORTWAVE ROLLS EAST AND HEATING DECREASES...WE SHOULD
SEE A DECREASE IN STORMS LATER TONIGHT. FOG MAY AGAIN BECOME
LOCALLY DENSE WITH RAIN AND HIGH MOISTURE.

ANY REMAINING SHWRS SHOULD END OVR EASTERN PA EARLY FRIDAY...AS
THE FRONT SWEEPS EAST OF THE REGION. HOWEVER...DIURNAL HEATING ON
FRIDAY COMBINED WITH COOL POOL MOVING IN ALOFT WILL LIKELY YIELD
SCT AFTN SHWRS...AND PERHAPS THUNDER...MAINLY OVER THE MTNS/UP
NORTH. WILL KEEP CLOSE OR JUST A LITTLE HIGHER THAN ENS MOS GUID
ON TEMPS FOR TONIGHT AND FRI - WITH CLOUDS AND MOISTURE
TONIGHT...AND 8H TEMPS THAT DON/T FALL TOO RAPIDLY UNTIL LATER ON
FRI - WITH 8H TEMPS NEAR +10C OVER KMDT AT 18Z. DOWNSLOPE AND
DRYING WINDS MAY ALSO HELP SE STAY UP A DEG OR TWO FROM GUID.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SETTLE OVER THE AREA IN
THE WAKE OF THE CURRENT FRONT. EXCELLENT RADIATIONAL COOLING
ASSISTED BY DEWPOINTS IN THE 30S ON SATURDAY NIGHT WILL ALLOW FOR
LOW TEMPERATURES ABOUT 5-10 DEGREES BELOW NORMAL FOR SUNDAY MORNING.

TEMPERATURES WILL REBOUND INTO EARLY NEXT WEEK AS THE AIRMASS IS
MODIFIED UNDER CLEAR SKIES. PATCHY MORNING FOG WILL RETURN AS
NIGHTS ARE NOW LONGER THAN DAYS.

A DRY SURFACE TROUGH WILL CROSS THE AREA LATE MONDAY OR TUESDAY
ALLOWING FOR A SLIGHT TEMPERING OF HIGHS FOR THE FIRST HALF OF
NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR AT MOST SITES...EXCEPT KMDT WITH MVFR HAZE AND KBFD WITH LOW
CLOUDS AND SOME LIGHT FOG. THE STRONG SS SHOULD DESTABILIZE THE
REGION VERY QUICKLY. HAVE STARTED TO THROW IN TEMPOS FOR
-TSRA...AS BIG SHORTWAVE AND UPPER LEVEL FORCING/COOLING MOVE IN
FROM THE WEST. WINDS COULD GUST TO SVR LEVELS IN THE THUNDERSTORMS
THAT FORM.

THE SHRA/TSRA WILL LAST THROUGH MUCH OF THE EVENING AS A COLD FRONT
PRESSES SLOWLY IN FROM THE N/W. MVFR CONDITIONS ARE EXPECTED FOR
MUCH OF THE PERIOD FROM TONIGHT INTO FRIDAY MORNING...WITH AREAS
OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND ISOLATED TSRA.

THE COLD FRONT WILL MOVE TO OUR EAST...BUT SCT SHRA
AND PERHAPS A TSRA WILL BE POSSIBLE IN THE NW MTS /KBFD-KFIG/ FRI
AFTERNOON AS THE COLDEST AIR ALOFT MOVES OVER THE REGION DURING
PEAK HEATING.

VFR CONDITIONS RETURN TO THE REGION LATER ON FRIDAY THROUGH THE
ENTIRE UPCOMING WEEKEND AS A LARGE AREA OF HIGH PRESSURE MOVES
EAST FROM THE CENTRAL U.S...AND THE NW FLOW PRECEDING IT
TRANSPORTS LOW DEWPOINTS IN THE 30S/40S INTO PENN FROM SOUTHERN
CANADA. AREAS OF VALLEY FOG IN THE MORNING MAY BE THE ONLY LIMITING
MVFR/IFR CONDITIONS FOR A FEW HOURS EACH MORNING FRIDAY THROUGH
TUESDAY BETWEEN 09Z-13Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/TYBURSKI
SHORT TERM...DANGELO
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...DANGELO/STEINBUGL
Hazardous weather outlook, Sep 27, 2:14 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT THU SEP 27 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
214 PM EDT THU SEP 27 2007

...SEVERE THUNDERSTORM WATCH 691 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:37 PM EDTSevere Thunderstorm WarningCTPDauphin, York53 min
Sep 27, 6:33 PM EDTSevere Thunderstorm WarningCTPLycoming57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.